Reviews

Serotonin syndrome: Preventing, recognizing, and treating it

Author and Disclosure Information

ABSTRACTAs the use of serotonergic agents to treat depression has increased, so too has the incidence of serotonin syndrome. We identify the common agents implicated in serotonin syndrome and the clinical tools to diagnose, manage, and prevent serotonergic toxicity.

KEY POINTS

  • Serotonin syndrome is caused by elevated serotonin levels in the central and peripheral nervous systems.
  • The classic presentation is the triad of autonomic dysfunction, neuromuscular excitation, and altered mental status. These symptoms vary based on the severity of serotonergic toxicity and often do not present concomitantly.
  • Early recognition is critical to ensure appropriate resuscitative measures and to limit further use of drugs that can exacerbate symptoms.

 

References

With a substantial increase in antidepressant use in the United States over the last 2 decades, serotonin syndrome has become an increasingly common and significant clinical concern. In 1999, 6.5% of adults age 18 and older were taking antidepressants; by 2010, the percentage had increased to 10.4%.1 Though the true incidence of serotonin syndrome is difficult to determine, the number of ingestions of selective serotonin reuptake inhibitors (SSRIs) associated with moderate to major effects reported to US poison control centers increased from 7,349 in 20022 to 8,585 in 2005.3

Though the clinical manifestations are often mild to moderate, patients with serotonin syndrome can deteriorate rapidly and require intensive care. Unlike neuroleptic malignant syndrome, serotonin syndrome should not be considered an extremely rare idiosyncratic reaction to medication, but rather a progression of serotonergic toxicity based on increasing concentration levels that can occur in any patient regardless of age.4

Because it has a nonspecific prodrome and protean manifestations, serotonin syndrome can easily be overlooked, misdiagnosed, or exacerbated if not carefully assessed. Diagnosis requires a low threshold for suspicion and a meticulous history and physical examination. In the syndrome’s mildest stage, symptoms are often misattributed to other causes, and in its most severe form, it can easily be mistaken for neuroleptic malignant syndrome.

WHAT IS SEROTONIN SYNDROME?

Serotonin syndrome classically presents as the triad of autonomic dysfunction, neuromuscular excitation, and altered mental status. These symptoms are a result of increased serotonin levels affecting the central and peripheral nervous systems. Serotonin affects a family of receptors that has seven members, of which 5-HT1A and 5-HT2A are most often responsible for serotonin syndrome.5

Conditions that can alter the regulation of serotonin include therapeutic doses, drug interactions, intentional or unintentional overdoses, and overlapping transitions between medications. As a result, drugs that have been associated with serotonin syndrome can be classified into the following five categories as shown below and in Table 1:

Drugs that decrease serotonin breakdown include monoamine oxidase inhibitors (MAOIs), linezolid,6 methylene blue, procarbazine, and Syrian rue.

Drugs that decrease serotonin reuptake include SSRIs, serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, opioids (meperidine, buprenorphine, tramadol, tapentadol, dextromethorphan), antiepileptics (carbamazepine, valproate), and antiemetics (ondansetron, granisetron, metoclopramide), and the herbal preparation St. John’s wort.

Drugs that increase serotonin precursors or agonists include tryptophan, lithium, fentanyl, and lysergic acid diethylamide (LSD).

Drugs that increase serotonin release include fenfluramine, amphetamines, and methylenedioxymethamphetamine (ecstasy).

Drugs that prevent breakdown of the agents listed above are CYP2D6 and CYP3A4 inhibitors, eg, erythromycin,7 ciprofloxacin, fluconazole, ritonavir, and grapefruit juice.

However, the only drugs that have been reliably confirmed to precipitate serotonin syndrome are MAOIs, SSRIs, SNRIs, and serotonin releasers. Other listed drug interactions are based on case reports and have not been thoroughly evaluated.6–9

Currently, SSRIs are the most commonly prescribed antidepressant medications and, consequently, they are the ones most often implicated in serotonergic toxicity.1,10 An estimated 15% of SSRI overdoses lead to mild or moderate serotonin toxicity.11 Serotonergic agents used in conjunction can increase the risk for severe serotonin syndrome; an SSRI and an MAOI in combination poses the greatest risk.5

Ultimately, the incidence of serotonin syndrome is difficult to assess, but it is believed to be underreported because it is easy to misdiagnose and mild symptoms may be dismissed.

WHO IS AT RISK OF SEROTONIN SYNDROME?

Long-term antidepressant use has disproportionately increased in middle-aged and older adults and non-Hispanic whites.1,12,13 Intuitively, as the risk for depression increases dramatically in patients with chronic medical conditions, serotonin syndrome should be more prevalent among the elderly. In addition, patients with multiple comorbidities take more medications, increasing the risk of polypharmacy and adverse drug reactions.14

Although the epidemiology of serotonin syndrome has yet to be extensively studied, the combination of age and comorbidities may increase the risk for this condition.

HOW DOES IT PRESENT?

Serotonin syndrome characteristically presents as the triad of autonomic dysfunction, neuromuscular excitation, and altered mental status. However, these symptoms may not occur simultaneously: autonomic dysfunction is present in 40% of patients, neuromuscular excitation in 50%, and altered mental status in 40%.15 The symptoms can range from mild to life-threatening (Table 2).16

Autonomic dysfunction. Diaphoresis is present in 48.8% of cases, tachycardia in 44%, nausea and vomiting in 26.8%, and mydriasis in 19.5%. Other signs are hyperactive bowel sounds, diarrhea, and flushing.16

Neuromuscular excitation. Myoclonus is present in 48.8%, hyperreflexia in 41%, hyperthermia in 26.8%, and hypertonicity and rigidity in 19.5%. Other signs are spontaneous or inducible clonus, ocular clonus (continuous rhythmic oscillations of gaze), and tremor.

Altered mental status. Confusion is present in 41.2% and agitation in 36.5%. Other signs are anxiety, lethargy, and coma.

Symptoms of serotonin toxicity arise within an hour of a precipitating event (eg, ingestion) in approximately 28% of patients, and within 6 hours in 61%.16 Highly diagnostic features include hyperreflexia and induced or spontaneous clonus that are generally more pronounced in the lower limbs.11 Clonus can be elicited with ankle dorsiflexion.

In mild toxicity, patients may present with tremor or twitching and anxiety, as well as with hyperreflexia, tachycardia, diaphoresis, and mydriasis. Further investigation may uncover a recently initiated antidepressant or a cold-and-cough medication that contains dextromethorphan.15,17

In moderate toxicity, patients present in significant distress, with agitation and restlessness. Features may include hyperreflexia and clonus of the lower extremities, opsoclonus, hyperactive bowel sounds, diarrhea, nausea, vomiting, tachycardia, hypertension, diaphoresis, mydriasis, and hyperthermia (< 40°C, 104°F). The patient’s history may reveal use of ecstasy or combined treatment with serotonin-potentiating agents such as an antidepressant with a proserotonergic opioid, antiepileptic, or CYP2D6 or CYP3A4 inhibitor.15

Severe serotonin toxicity is a life-threatening condition that can lead to multiorgan failure within hours. It can be characterized by muscle rigidity, which can cause the body temperature to elevate rapidly to over 40°C. This hypertonicity can mask the classic and diagnostic signs of hyperreflexia and clonus. Patients may have unstable and dynamic vital signs with confusion or delirium and can experience tonic-clonic seizures.

If the muscle rigidity and resulting hyperthermia are not managed properly, patients can develop cellular damage and enzyme dysfunction leading to rhabdomyolysis, myoglobinuria, renal failure, metabolic acidosis, acute respiratory distress syndrome, and disseminated intravascular coagulation.16,18

Serotonin crisis is usually caused by the co-ingestion of multiple serotonergic agents, such as an antidepressant with an aforementioned opioid and antiemetic19; combining an SSRI and an MAOI poses the greatest risk. Alternatively, patients may have recently switched antidepressants without observing a safe washout period, leading to an overlap of serotonin levels.16

Related Articles

Next Article:

Plexiform neurofibroma